Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 105, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2016, 2:24 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 14 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 2:24 PM CDT (19:24 UTC)
- Expired
- Jul 16, 2016, 2:38 PM CDT
- In force
- 14 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edmunds County, SD, Faulk County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:25 PM CDT | HAIL 1 | 5 Wsw Loyalton, SD | NO DAMAGE APPARENT AT TIME OF CALL. |
| Jul 16, 2:30 PM CDT | HAIL 0.75 | 2 Nnw Loyalton, SD | TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WUUS53 KABR 161924
SVRABR
SDC045-049-162000-
/O.NEW.KABR.SV.W.0105.160716T1924Z-160716T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
224 PM CDT SAT JUL 16 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 300 PM CDT
* AT 223 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
LOYALTON...OR 16 MILES SOUTHWEST OF IPSWICH...MOVING EAST AT 50
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PEMBROOK COLONY AROUND 240 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4518 9880 4516 9943 4534 9948 4553 9888
TIME...MOT...LOC 1923Z 257DEG 45KT 4527 9927
HAIL...1.00IN
WIND...60MPH
$$
WISE1 follow-up statement
026
WWUS53 KABR 161938
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
238 PM CDT SAT JUL 16 2016
SDC045-049-161948-
/O.CAN.KABR.SV.W.0105.000000T0000Z-160716T2000Z/
FAULK SD-EDMUNDS SD-
238 PM CDT SAT JUL 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAULK AND
SOUTHEASTERN EDMUNDS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4518 9880 4516 9943 4534 9948 4553 9888
TIME...MOT...LOC 1936Z 257DEG 45KT 4531 9901
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:35 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 16, 12:35 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1235 PM CDT SAT JUL 16 2016 .UPDATE... Issued at 1030 AM CDT SAT JUL 16 2016 Made some significant changes to pops and wx grids this morning, mainly to reduce pops through this afternoon. Showers and thunderstorms are currently moving eastward across Ziebach and Dewey Counties. These storms should continue progressing eastward through the early afternoon hours, reaching Aberdeen around 1 pm. That is assuming they hold together. If they dissipate, then convection for this CWA looks best after 0Z. UPDATE Issued at 638 AM CDT SAT JUL 16 2016 See below for an updated aviation forecast discussion. && .SHORT TERM...(Today through Sunday Night) Issued at 421 AM CDT SAT JUL 16 2016 Severe weather potential is main focus for this afternoon. Aloft, the left exit region of a 90kt 200mb jet is expected to move into the Dakotas today. Warm advection at 700mb will result in temperatures at that level to increase between +6 and +13C, with a southwest to northeast gradient. A surface low will develop in eastern Wyoming with an inverted trof/warm front extending to the northeast into western/north-central South Dakota. A plume of 850/700mb moisture will extend up along the east side of this low, and wrap around to the northwest, co-located along and just ahead of the warmest mid level temperatures. This gives us a broad ribbon of potentially uncapped environment during the mid afternoon hours between KMBG-KABR. Shear appears favorable for Supercells. Now we introduce the uncertainty brought by the broad area of convection across western North Dakota. This feature will have widespread influence on todays severe weather setup, thanks to cirrus and outflows. With zonal flow/weak ridging aloft, anticipate cirrus to persist across the northern tier of the cwa. The expectation is that outflows south of this convective cluster/cirrus shield will provide the focus for afternoon initiation. A majority of CAM solutions support this narrative, however the variety of solutions between the suite of high resolution guidance suggests there remains quite a bit of uncertainty concerning the overall outcome. The environment remains primed for severe storms however, with a risk for hail, winds, and possibly a tornado or two. .LONG TERM...(Monday through Friday) Issued at 421 AM CDT SAT JUL 16 2016 As the previous shift so effectively put it, the extended is going to be extremely warm, starting Tuesday across portions of the Missouri River valley and west river and then spreading into the rest of the cwa on Wednesday and Thursday. It's possible there could be a brief reprieve on Friday before the heat would return over the weekend just beyond the scope of this 7-day forecast. Once again, collaborated higher than guidance max temperatures in a few spots for Wednesday and Thursday. Monday actually looks to be the coolest day of the extended with high temperatures forecast to range from around 80 near Wheaton, MN to around 90 near Murdo, SD /which is actually close to climo normal for mid-July/. Beyond that, the above normal warmth begins to surge into the cwa. And with the extreme warmth, heat indices also climb into, at the very least, heat advisory range by mid-week. Compared to 24 hours ago, models have really backed off producing any sort of chances for organized or meaningful rounds of precipitation in the out periods. Kept in Superblend pops as needed for collaboration, but buy and large the extended is looking mainly dry at this time. Fire Weather: When the really warm air shows up by mid-week, dewpoint forecasts currently are for lower-value dewpoints over the western half of the cwa and higher-value dewpoints over the eastern half of the cwa. This is causing relative humidity values in the extended forecast periods to fall to between 20 and 25 percent across, at least, fire weather zones 267 and 268. At this point, wind speeds are not thought to be problematic. Something to watch into the short-term portion of the forecast, though. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1227 PM CDT SAT JUL 16 2016 VFR conditions are expected through the period except in or near thunderstorms. The storm forecast is still uncertain at this time. Only have a VCTS mention at KATY this evening for now. May need to add a mention in at either KMBG or KABR by the 0z TAF issuance for storms occurring between 0z and 9z. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...SD SHORT TERM...Connelly LONG TERM...Dorn AVIATION...Wise
Hazardous weather outlook, Jul 16, 4:35 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 435 AM CDT SAT JUL 16 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 435 AM CDT SAT JUL 16 2016 /335 AM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE FORECAST AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. THE ENVIRONMENT IS FAVORABLE FOR SEVERE STORMS WITH A RISK FOR HAIL...STRONG WINDS...AND POSSIBLY A TORNADO OR TWO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HEAT WAVE IS EXPECTED TO DEVELOP ACROSS THE PLAINS AND MIDWEST FOR NEXT WEEK. TEMPERATURES WILL PEAK AT OR ABOVE THE CENTURY MARK BY THE MIDDLE OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY IS POSSIBLE THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Special weather statement, Jul 16, 11:24 AM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1024 AM MDT SAT JUL 16 2016
SDZ015-161715-
DEWEY SD-
1024 AM MDT SAT JUL 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DEWEY COUNTY UNTIL
1115 AM MDT...
AT 1024 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LANTRY...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...LANTRY...GREEN GRASS...BEAR CREEK AND PARADE.
LAT...LON 4504 10148 4509 10148 4523 10121 4494 10100
4492 10114 4499 10114 4500 10150 4503 10150
TIME...MOT...LOC 1624Z 248DEG 18KT 4499 10139
WISELocal storm report, Jul 16, 11:47 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1147 AM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL 1 W EAGLE BUTTE 45.00N 101.26W
07/16/2016 E0.88 INCH DEWEY SD PUBLIC
&&
EVENT NUMBER ABR1600283
KGLocal storm report, Jul 16, 11:48 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 AM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL EAGLE BUTTE 45.00N 101.24W
07/16/2016 E0.75 INCH DEWEY SD PUBLIC
&&
EVENT NUMBER ABR1600284
KGLocal storm report, Jul 16, 11:55 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1155 AM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL 3 W PARADE 45.02N 101.17W
07/16/2016 E1.00 INCH DEWEY SD PUBLIC
A FEW STONES LIKE QUARTERS.
&&
EVENT NUMBER ABR1600285
KGSpecial weather statement, Jul 16, 1:59 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 159 PM CDT SAT JUL 16 2016 SDZ009-010-016-017-161945- FAULK SD-EDMUNDS SD-WALWORTH SD-POTTER SD- 159 PM CDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAULK...SOUTHWESTERN EDMUNDS...NORTHEASTERN POTTER AND SOUTHEASTERN WALWORTH COUNTIES UNTIL 245 PM CDT... AT 158 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TOLSTOY...OR 20 MILES NORTHEAST OF GETTYSBURG...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BOWDLE...HOVEN...ROSCOE...LEBANON...AKASKA...TOLSTOY...ONAKA... LOWRY...NORBECK...LOYALTON AND BRENTWOOD COLONY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTH CENTRAL SOUTH DAKOTA. LAT...LON 4551 9927 4508 9913 4506 10011 4541 10022 TIME...MOT...LOC 1858Z 258DEG 30KT 4522 9966 WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:24 AM CDT | Special Weather Statement | ABR | Dewey | 51 min |
| Jul 16, 11:38 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 23 min |
| Jul 16, 1:59 PM CDT | Special Weather Statement | ABR | Walworth | 46 min |
| Jul 16, 2:49 PM CDT | Special Weather Statement | ABR | Edmunds | 56 min |
| Jul 16, 3:17 PM CDT | Special Weather Statement | ABR | Brown | 58 min |
| Jul 16, 3:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall, Spink | 41 min |
| Jul 16, 4:11 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 49 min |
| Jul 16, 4:15 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 45 min |
| Jul 16, 4:51 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant, Roberts | 39 min |
| Jul 16, 5:15 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 45 min |
| Jul 16, 5:30 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 21 min |
| Jul 16, 6:29 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 46 min |
| Jul 16, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.